Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Long time fluoxetine user, please help!!

(7 Posts)
StevieG213 Tue 14-Nov-17 14:19:19

Hi, I am 26 weeks pregnant and suffering from the most horrendous mood swings for the silliest of reasons. I was diagnosed at 17 with depression and I am now 28. I have used various antidepressants but my current one is fluoxetine. I have been using this for around 5 years. I was weaning myself off as I did want to become pregnant so for the last year it so I have taken one a week - this sounds silly but I tried cold turkey once and went crazy! So I slowly reduced my dosage and here I am now taking one per week. I am on a small dose of 20mg. I spoke to my GP yesterday to ask if it would be ok to suddenly start taking it more frequent (every few days) and firstly he laughed and said what I am doing is pointless (1 per week) he told me I shouldn't be taking them at all as I am harming my baby. This is strange as I have mentioned my meds at all my anti natal appointments and also seen the nurse at my doctors, they have all said it's fine. So my question is after today's stupid outburst, should I not listen to my doc and take more per week if needed? This is a new doc so he doesn't know me/my background so I feel he was too quick to dismiss me but I can't live like this for the next 14 weeks!!! My poor husband gets the brunt of it.

AuntyElle Mon 20-Nov-17 19:58:42

One tablet per week is not likely to work well as your blood levels of the drug need to be as constant as possible to keep your mood stable. Even though fluoxetine stays in the body a relatively long time, by taking it once a week I think it’s likely that you are almost constantly having some withdrawal symptoms.
Cold turkey is, as you say, not the way to go.
Ideally you’d be taking a small dose every day. To do this you can get 10mg tablets, use a pill cutter, and/or the liquid form to create a gradually decreasing daily dose. But first you need to stabilise on an appropriate daily dose for a while, for example, 5mg/day.
But where you go from here, with your current one dose a week, I don’t know, especially as you are pregnant.
Your GP’s response sounds really unhelpful. Can you see another GP in the clinic? Perhaps ask the receptionist which doctor has a special interest in mental health or pregnancy? And definitely ask your midwife specifically about how to manage your ADs from here on. They might be able to access specialist advice.

This book is useful longer term:
www.amazon.co.uk/Coming-off-Antidepressants-Successful-Withdrawal/dp/1845292561?tag=mumsnetforum-21

Mary21 Mon 20-Nov-17 20:10:05

Speak to your midwife ASAP and ask to be referred to whoever looks after antenatal mental health in your area
www.nhs.uk/Conditions/pregnancy-and-baby/pages/mental-health-problems-pregnant.aspx

AuntyElle Mon 20-Nov-17 20:16:16

Just to be really clear, I am not suggesting you change to a daily dose, but that you get further advice. But bear in mind that the once a week thing is probably not helping your mood. flowers

StevieG213 Mon 20-Nov-17 21:07:58

Thanks for the advice. I am due to see midwife on Monday so I will tell her what doc said. My reasoning is that I just wanted to make myself feel a bit better without fully going back to square one. I have been weaning off for a while but the doc was just so unhelpful! I actually cried whilst with him as I felt silly and he said "deal with mood swings for the remaining weeks or harm your baby". I was a little shocked to say the least!! Even when I tried to tell him that the midwife was concerned with post natal depression he said "I will deal with it when it happens". Erm excuse me but I'm dealing with depression now and your not helping me at all!!!

6catsandcounting Mon 20-Nov-17 21:47:24

I was on fluoxetine when I got pregnant and my consultant psychiatrist was happy for me to stay on them so your gp sounds unhelpful in the extreme sad

yourekillingmeman Tue 21-Nov-17 18:00:51

I was also on fluoxetine for my 2nd and 3rd pregnancies. No problems other than babies were a bit constipated when I was breastfeeding. Psych said this was a side effect of the drug.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now